Alert archive / Minnesota / Special Weather Statements in 2024

Special Weather Statement, NWS Twin Cities, MN

August 3, 2024Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2024, 7:05 PM CDT for Todd County, Minnesota. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 7:05 PM CDT (00:05 UTC)
Expired
Aug 3, 2024, 8:30 PM CDT
In force
85 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 189 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS83 KMPX 040005
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Sat Aug 3 2024
 
MNC153-040130-
Todd-
705 PM CDT Sat Aug 3 2024

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Todd...

* Until 830 PM CDT.

* At 705 PM CDT, the public reported heavy rain in southern Staples 
  due to thunderstorms. This will cause urban and small stream 
  flooding. Up to two inches of rain have already fallen.

* Some locations that will experience minor flooding include...
  Staples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4635 9470 4635 9468 4636 9467 4632 9465
      4630 9471 4630 9484 4636 9488 4637 9474

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:23 PM CDT, 42 minutes earlier. Its key messages:

  • Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
  • Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Sat Aug 3 2024

.KEY MESSAGES...

- Scattered severe storms with large hail and damaging winds
  late this afternoon and through the evening. The main threat
  is west of I-35.

- Soaking rain Monday, and then cooler, cloudy, and continued
  chances for rain next week.

&&

.DISCUSSION...
Issued at 229 PM CDT Sat Aug 3 2024

Thunderstorms are ongoing across northern Minnesota, with this
activity soon moving into central Minnesota as a slow-moving
cold front drops south across the state. At the moment, these
storms are not that strong, however a much more impressive
environment for severe weather exists across central and
southwest Minnesota where 3000-4000 J/kg of MUCAPE has
developed along with steep mid-level lapse rates. Seasonally
strong wind shear of 30-40 kts is also present along an north
of the front, and the perpendicular orientation of this shear
to the front favors discrete supercell development once the
storms reach the more favorable environment. Large hail and
damaging winds will be the threat with any storms this evening,
with significant hail (2" or greater) possible, especially
across west-central Minnesota where the lapse rates &
instability are mots impressive. Relatively dry low-levels and
high cloud bases means the tornado threat is minimal, but the
steep lapse rates means a damaging wind threat will be present
with the strongest storms, especially is they begin to merge
into clusters later in the evening. The main timing for storms
will be 4-7 PM across central Minnesota & northwest Wisconsin,
7-10 PM for western MN, the Twin Cities metro & western
Wisconsin, and 9 PM
- midnight for southern Minnesota. The severe threat will be
highest during the early evening across central Minnesota and
generally wane through the night as instability decreases, but a
threat for severe storms still exists for the Twin Cities &
points south.

The front stalls out across southern Minnesota tomorrow morning,
and could act as a focal points for additional thunderstorms
development tomorrow afternoon. CAMs today have backed off on
the amount of thunderstorm development, but will continue to
mention a low (10-20%) chance for storms tomorrow. Isolated
strong to severe storms can't be ruled out. temperatures will be
cooler behind the front with highs around 80.

Stronger support aloft arrives Monday with the front likely
still stalled out somewhere along the IA/MN border, with
increasing frontogenesis north of the boundary expected to
generate a banded rain event across much of the area. The
severe threat looks low with cool temperatures north of the
front, but slow-moving storms & rich PW values mean a widespread
soaking rain is expected. Enhanced rainfall amounts in excess
of 2-3" are possible within the narrow band of precipitation
where the frontogenesis is strongest.

A system Wednesday brings another chance for widespread rain,
but otherwise cooler temperatures prevail next week with
periodic chances for lighter rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 606 PM CDT Sat Aug 3 2024

Storm development is occurring over north-central Minnesota
early this evening, with more growth expected to occur further
west as the boundary pushes southeast throughout the evening.
Initial mode will be scattered as storms continue to develop,
and then are expected to become more clustered as they reach
further south. Confidence is high for impacts at STC, MSP, and
RNH given the current storm development. There is less certainty
with how far west storms will develop for impacts at AXN and
RWF, but if any storms go up they will likely be strong.
Confidence is also lower for how long the storms lasts into the
night, which is highlighted by the prob30s for MKT and EAU.
Following the storms, mostly VFR conditions and NE winds at
10kts of less are expected through the period.

KMSP...Adjusted timing slightly later to 04-07z given storms are
primarily moving eastward early this evening, and are not
expected to shift southeast for another 30-60 minutes. There is
still a small chance (20%) that storms stick around for more
than 3 hours, but recent models favor more of a progressive
pattern so we have excluded the prob30 for TSRA on the tail end
of the main impacts.

/OUTLOOK FOR KMSP/
MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts.
TUE...VFR. Wind E 5-10 kts.
WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...ETA
AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Sat Aug 3 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
220 PM CDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms this evening with the strongest storms
capable of large hail and damaging wind. The threat for
significant hail (greater than 2 inches) is highest across central
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms and locally heavy rainfall are expected Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

In the hours before

Local storm report, Aug 3, 6:55 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             4 SE Motley             46.30N 94.58W
08/03/2024  M1.75 Inch       Morrison           MN   Trained Spotter

            Trained spotter reported golf ball sized
            hail and estimated severe winds
            approximately 15 miles north of Cushing.

&&

TDH
Special weather statement, Aug 3, 7:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Sat Aug 3 2024

MNC153-040130-
Todd-
705 PM CDT Sat Aug 3 2024

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Todd...

* Until 830 PM CDT.

* At 705 PM CDT, the public reported heavy rain in southern Staples
  due to thunderstorms. This will cause urban and small stream
  flooding. Up to two inches of rain have already fallen.

* Some locations that will experience minor flooding include...
  Staples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4635 9470 4635 9468 4636 9467 4632 9465
      4630 9471 4630 9484 4636 9488 4637 9474

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Todd48 min
Aug 3, 7:29 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXTodd16 min
Aug 3, 7:31 PM CDTSevere Thunderstorm WarningMPXMorrison44 min
Aug 3, 7:48 PM CDTSpecial Weather StatementMPXMille Lacs42 min
Aug 3, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Stearns, Todd60 min
Aug 3, 8:10 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns50 min
Aug 3, 8:17 PM CDTTornado WarningMPXStearns28 min
Aug 3, 8:24 PM CDTTornado WarningMPXBenton, Sherburne, Stearns19 min
Aug 3, 8:48 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Meeker, Stearns57 min
Aug 3, 8:54 PM CDTSpecial Weather StatementMPXSherburne, Wright51 min
Aug 3, 9:32 PM CDTTornado WarningMPXKandiyohi, Meeker28 min
Aug 3, 9:35 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright55 min
Aug 3, 9:40 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville50 min
Aug 3, 10:12 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott33 min
Aug 3, 10:29 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Sibley46 min
Aug 3, 10:43 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott32 min
Aug 3, 11:14 PM CDTSevere Thunderstorm WarningMPXMcLeod, Nicollet, Renville, Sibley31 min
Aug 3, 11:44 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Sibley13 min
Aug 3, 11:55 PM CDTSpecial Weather StatementMPXWaseca35 min

Nearby

Special Weather Statements in Minnesota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.